Discrete Mathematics & Theoretical Computer Science, Vol 17, No 3 (2016)

Font Size:  Small  Medium  Large

Avoiding patterns in irreducible permutations

Jean-Luc Baril


We explore the classical pattern avoidance question in the case of irreducible permutations, i.e., those in which there is no index i such that σ(i+1)-σ(i)=1. The problem is addressed completely in the case of avoiding one or two patterns of length three, and several well known sequences are encountered in the process, such as Catalan, Motzkin, Fibonacci, Tribonacci, Padovan and Binary numbers. Also, we present constructive bijections between the set of Motzkin paths of length n-1 and the sets of irreducible permutations of length n (respectively fixed point free irreducible involutions of length 2n) avoiding a pattern α for α∈{132,213,321}. This induces two new bijections between the set of Dyck paths and some restricted sets of permutations.

Full Text: PDF